Alert archive / Florida / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 17, NWS Miami, FL

May 22, 2015Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 22, 2015, 2:29 PM EDT for Palm Beach County, Florida. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2015, 2:29 PM EDT (18:29 UTC)
Expired
May 22, 2015, 3:00 PM EDT
In force
31 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 125 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 2:35 PM EDTHAIL 11 Ne Lion Country Safar, FLA PERSON REPORTED QUARTER SIZED HAIL ON SOCIAL MEDIA IN DEER RUN PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2015-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2015-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1300 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

342 
WUUS52 KMFL 221829
SVRMFL
FLC099-221900-
/O.NEW.KMFL.SV.W.0017.150522T1829Z-150522T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
229 PM EDT FRI MAY 22 2015

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PALM BEACH COUNTY IN SOUTHEASTERN FLORIDA...

* UNTIL 300 PM EDT

* AT 228 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED OVER LION COUNTRY SAFARI PARK...
  OR 8 MILES WEST OF WELLINGTON. THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  WELLINGTON...PALM BEACH GARDENS...ROYAL PALM BEACH...LION COUNTRY
  SAFARI PARK AND THE ACREAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 2668 8046 2687 8041 2685 8020 2660 8027
TIME...MOT...LOC 1828Z 312DEG 2KT 2672 8038 

$$

KONARIK
1 follow-up statement
752 
WWUS52 KMFL 221855
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
255 PM EDT FRI MAY 22 2015

FLC099-221904-
/O.EXP.KMFL.SV.W.0017.000000T0000Z-150522T1900Z/
PALM BEACH FL-
255 PM EDT FRI MAY 22 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PALM BEACH COUNTY
WILL EXPIRE AT 300 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 2668 8046 2687 8041 2685 8020 2660 8027
TIME...MOT...LOC 1853Z 312DEG 2KT 2672 8038 

$$

KONARIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:13 AM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, May 22, 10:13 AM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1013 AM EDT FRI MAY 22 2015

...STRONG TSTORM THREAT INTERIOR SOUTH FL THIS AFTERNOON...

.UPDATE...
THE MORNING MIAMI SOUNDING SHOWS A CHAOTIC AND LIGHT WIND PROFILE
IN THE LOWER TO MID LEVELS. WE ARE IN A TRANSITION FROM A WESTERLY
STEERING FLOW TO AN EASTERLY ONE. GIVEN THE LIGHT BACKGROUND FLOW,
SEA BREEZES WILL DEVELOP AND PUSH WELL INLAND ON BOTH COASTS WITH
EXCELLENT CONVERGENCE ACROSS THE INTERIOR. THIS WILL ALLOW
THUNDERSTORMS TO ERUPT IN THE UNSTABLE AND MOIST AIRMASS IN PLACE.
INSTABILITY IS SLIGHTLY LESS THAN YESTERDAY, BUT MOISTURE IS
HIGHER. MODIFIED CAPE AROUND 2800 J/KG AND PW AT 1.77 INCHES. WET
BULB ZERO IS MUCH HIGHER...AT ABOUT 12,500 FT. THERE ARE TWO
INVERSIONS THIS MORNING, ONE AT APPROX 700 MB AND THE OTHER AT
APPROX 450 MB. EVEN SO, STRONG TSTORMS APPEAR LIKELY, BUT SEVERE
THREAT LESS CERTAIN THAN YESTERDAY.

HRRR IS SHOWING THE ATLANTIC AND GULF SEA BREEZE INLAND FROM THE
POPULATED COASTS BY 1 PM. ISOLATED SHOWERS OR TSTORMS COULD
DEVELOP ALONG THE SEA BREEZE BOUNDARIES AFTER THE NOON HOUR...GIVEN
THE HIGHER LOW LEVEL MOISTURE COMPARED TO YESTERDAY. AFTER 2
PM...TSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY
OVER THE RURAL INTERIOR WITH STORM MOVEMENT CHAOTIC. BELIEVE MOST
TSTORMS WILL REMAIN OVER THE INTERIOR...BUT TSTORM OUTFLOWS COULD
PUSH BACK TOWARDS THE METRO AREAS AND WOULD HAVE TO WATCH FOR NEW
TSTORM DEVELOPMENT ON THOSE.

INHERITED POPS LOOK GOOD SO NO SIGNIFICANT CHANGES WERE MADE TO
THE FORECAST THIS MORNING. /GREGORIA

&&

.PREV DISCUSSION... /ISSUED 746 AM EDT FRI MAY 22 2015/

AVIATION...
SURFACE WIND WILL BE L/V THIS MORNING WITH SEA BREEZES DEVELOPING
ALONG BOTH COASTS. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG
THE BOUNDARIES AND PUSH INLAND AWAY FROM ALL TERMINALS BY LATE IN
THE AFTERNOON.

KOB

PREV DISCUSSION... /ISSUED 324 AM EDT FRI MAY 22 2015/

.A FEW STRONG STORMS THIS AFTERNOON MAINLY INTERIOR AREAS...

.INCREASE THREAT OF RIP CURRENTS EAST COAST BEACHES THIS
MEMORIAL DAY WEEKEND...

SHORT TERM...
LOW PRESSURE WAS LOCATED OVER THE MID ATLANTIC WATERS EARLY THIS
MORNING WITH A TRAILING COLD FRONT EXTENDING BACK INTO NORTHERN
FLORIDA. THE LOW WILL MOVE NORTHEAST TODAY INTO THE NORTHERN
ATLANTIC WATERS...AS THE COLD SLOWLY DISSIPATES WHILE MOVING
SOUTHWARD INTO THE LAKE OKEECHOBEE REGION. THIS WILL KEEP THE
TROPICAL MOISTURE IN PLACE OVER SOUTH FLORIDA TODAY...AND ALLOW
FOR BOTH THE EAST AND WEST COAST SEA BREEZES TO DEVELOP AND PUSH
INLAND. THEREFORE...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON INTO THIS EVENING
WITH THE HIGHEST POPS OVER THE INTERIOR AREAS.

A FEW OF THE STORMS COULD BECOME STRONG AGAIN LATE THIS AFTERNOON
INTO EARLY THIS EVENING ESPECIALLY WHERE THE SEA BREEZES
COLLIDE...AS THE MID LEVELS OF THE ATMOSPHERE STILL REMAIN COOL
AROUND -9 TO -10C. THE PRIMARY THREATS FROM THE STRONG STORMS WILL
BE GUSTY WINDS...HEAVY RAINFALL...SMALL HAIL...AND LIGHTNING
STRIKES.

HIGH PRESSURE WILL THEN BUILD INTO THE SOUTHEASTERN UNITED STATES
FROM THE CENTRAL UNITED STATES THIS MEMORIAL DAY WEEKEND. THIS
WILL ALLOW FOR AN BREEZY EASTERLY WIND FLOW TO SET UP OVER SOUTH
FLORIDA SHIFTING THE BEST COVERAGE OF SHOWERS AND THUNDERSTORMS
OVER THE WEST COAST METRO AREAS.

LONG TERM...
THE SURFACE HIGH WILL THEN SHIFT EAST INTO THE MID ATLANTIC WATERS
EARLY TO MIDDLE OF NEXT WEEK...AS THE MID TO UPPER LEVEL HIGH SET
UP OVER THE FLORIDA PENINSULA. THIS WILL ALLOW FOR DRY AIR TO
BUILD INTO SOUTH FLORIDA AND REDUCE THE THREAT OF SHOWERS AND
THUNDERSTORMS OVER SOUTH FLORIDA TO A SLIGHT CHANCE MAINLY OVER
THE WESTERN AREAS OF THE AREA.

AVIATION...
THE WINDS WILL BE SOUTHWEST THIS MORNING AT 5 KNOTS OR LESS BEFORE
SWINGING TO AN EASTERLY DIRECTION AND INCREASING TO AROUND 10
KNOTS BY THIS AFTERNOON OVER THE EAST COAST TAF SITES. THE WINDS
WILL REMAIN WESTERLY AT KAPF TAF SITE TODAY WHILE INCREASING FROM
AROUND 5 KNOTS THIS MORNING TO AROUND 10 KNOTS THIS AFTERNOON.
THERE WILL ALSO BE A THREAT OF THUNDERSTORMS THIS AFTERNOON AT
ALL OF THE TAF SITES OF SOUTH FLORIDA. THEREFORE...VCTS WILL BE
PUT IN AFTER 18Z TODAY FOR ALL OF THE TAF SITES. THE CEILINGS AND
VIS WILL REMAIN IN VFR CONDITIONS AT THIS TIME...DUE TO THE
UNKNOWN TIMING OF THE SHOWERS AND THUNDERSTORMS THIS AFTERNOON.

MARINE...
THE WINDS WILL BE SOUTHERLY TODAY AT 10 KNOTS OR LESS BEFORE
SWINGING TO AN EASTERLY DIRECTION THIS MEMORIAL DAY WEEKEND AND
INCREASE TO BREEZY CONDITIONS BY LATE THIS MEMORIAL DAY WEEKEND.
THE SEAS WILL REMAIN BELOW 6 FEET THIS MEMORIAL DAY WEEKEND IN
BOTH THE ATLANTIC AND GULF WATERS OF SOUTH FLORIDA.
THEREFORE...BOATING CONDITIONS THIS MEMORIAL DAY WEEKEND LOOKS
GOOD OUTSIDE OF ANY SHOWERS OR THUNDERSTORMS. THE THREAT OF RIP
CURRENTS WILL ALSO BE ON AN INCREASE THIS MEMORIAL DAY WEEKEND
ALONG THE EAST COAST BEACHES OF SOUTH FLORIDA.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  91  75  89  78 /  40  10  20  20
FORT LAUDERDALE  91  77  88  80 /  30  10  20  20
MIAMI            92  76  89  79 /  40  10  20  20
NAPLES           90  74  92  72 /  30  10  40  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 22, 12:09 PM EDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1209 PM EDT FRI MAY 22 2015

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
230415-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
1209 PM EDT FRI MAY 22 2015

...LIFE-THREATENING RIP CURRENTS DEVELOPING ATLANTIC BEACHES BY SUNDAY-MEMORIAL DAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...FOCUSING
ACROSS INTERIOR SOUTH FLORIDA. A FEW OF THE STORMS COULD BECOME
STRONG, CONTAINING FREQUENT LIGHTNING, GUSTY WINDS, SMALL HAIL AND
HEAVY RAINFALL.

WIND: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
UP TO 50 MPH.

HAIL: SMALL HAIL IS POSSIBLE WITH THE STRONGEST STORMS.

FLOODING: ISOLATED STREET AND LOW LYING FLOODING ARE POSSIBLE WITH
THE STORMS.

VISIBILITY: POOR VISIBILITY IS POSSIBLE ACROSS PORTIONS OF INTERIOR
SOUTH FLORIDA LATE TONIGHT DUE TO THE LARGE WILDFIRE IN RURAL
COLLIER COUNTY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL SLOWLY WANE AND SHIFT
TO THE WESTERN AREAS OF SOUTH FLORIDA THIS MEMORIAL DAY WEEKEND.

DANGEROUS AND LIFE THREATENING RIP CURRENTS WILL BE DEVELOPING
ALONG THE ATLANTIC BEACHES THIS MEMORIAL DAY WEEKEND AS WINDS TURN
EASTERLY AND INCREASE. THIS STRONG ONSHORE WIND WILL LEAD TO ROUGH
SURF AND LIFE THREATENING RIP CURRENTS. THE RISK OF RIP CURRENTS
WILL BE GREATEST SUNDAY AND MEMORIAL DAY.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT
ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT
HIGH WIND, HAIL AND FLOODING TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

GREGORIA

In the hours before

Special weather statement, May 22, 2:13 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
213 PM EDT FRI MAY 22 2015

FLZ067-221900-
INLAND PALM BEACH COUNTY FL-
213 PM EDT FRI MAY 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...SMALL HAIL AND 45 TO 55 MPH WINDS FOR NORTHEASTERN PALM
BEACH COUNTY UNTIL 300 PM EDT...

* AT 212 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  NEAR LION COUNTRY SAFARI PARK...OR 8 MILES NORTHWEST OF
  WELLINGTON...MOVING SOUTH AT 5 MPH.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
  POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
  FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
  CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
  SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
  PASSES.

* LOCATIONS IMPACTED INCLUDE...
  WELLINGTON...ROYAL PALM BEACH... LION COUNTRY SAFARI PARK...
  THE ACREAGE... NORTH COUNTY AIRPORT...
  LOXAHATCHEE GROVES AND LOXAHATCHEE NWR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

&&

LAT...LON 2650 8037 2682 8049 2689 8021 2651 8021
TIME...MOT...LOC 1812Z 346DEG 5KT 2677 8034

KB

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 12:07 PM EDTRip Current StatementMFLBroward, Miami-Dade, Palm Beach7 days
May 22, 2:13 PM EDTSpecial Weather StatementMFLPalm Beach47 min
May 22, 2:58 PM EDTSpecial Weather StatementMFLPalm Beach47 min
May 22, 3:08 PM EDTSpecial Weather StatementMFLBroward52 min
May 22, 3:19 PM EDTSpecial Weather StatementMFLHendry41 min
May 22, 3:25 PM EDTSpecial Weather StatementMFLMiami-Dade50 min
May 22, 3:29 PM EDTSpecial Weather StatementMFLCollier46 min
May 22, 3:32 PM EDTSevere Thunderstorm WarningMFLBroward28 min
May 22, 4:00 PM EDTSpecial Weather StatementMFLBroward45 min
May 22, 4:14 PM EDTSpecial Weather StatementMFLCollier46 min
May 22, 4:16 PM EDTSpecial Weather StatementMFLMiami-Dade44 min
May 22, 4:18 PM EDTSpecial Weather StatementMFLHendry42 min
May 22, 4:20 PM EDTSpecial Weather StatementMFLBroward40 min
May 22, 4:42 PM EDTSpecial Weather StatementMFLMiami-Dade48 min
May 22, 5:03 PM EDTSpecial Weather StatementMFLMonroe57 min
May 22, 5:05 PM EDTSpecial Weather StatementMFLCollier40 min
May 22, 5:19 PM EDTSpecial Weather StatementMFLMiami-Dade41 min
May 22, 5:24 PM EDTSevere Thunderstorm WarningMFLMiami-Dade23 min
May 22, 5:38 PM EDTSpecial Weather StatementMFLMonroe52 min
May 22, 5:56 PM EDTSpecial Weather StatementMFLCollier49 min
May 22, 6:28 PM EDTSpecial Weather StatementMFLCollier47 min

Nearby

Severe Thunderstorm Warnings in Florida, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.